16-Year-Old Girl Dies From Massive Blood Clot After Taking Birth Control Pill

International   Micaiah Bilger   Jan 21, 2016   |   8:00PM    London, England

British court officials are investigating the death of a young teen who died on vacation last fall after developing a rare blood clot disorder from a birth control pill.

The Daily Mail reports 16-year-old Sophie Murray was rushed to the hospital on Nov. 8, 2015, after her lips turned blue and she became breathless in the middle of the night. Murray died later that day from a pulmonary embolism due to deep vein thrombosis, according to the report. Doctors said the birth control prescription that she was taking contributed to her death.

The news report has more about the inquest into her death:

[Dr. Richard Prescott] told the hearing that the ‘large clot’ was 8mm in diameter and if it had been detected earlier she could have been given blood thinners and survived.

The inquest heard how Sophie was using the ‘common’ pill Microgynon and a leaflet accompanying the prescription warned how using it ‘increases the risk of developing a blood clot’ and in ‘very rare cases’ a blood clot can form but it is ‘very rarely fatal’.

Joanne Birch, a specialist nurse in sudden and unexpected deaths, said only six out of every 10,000 women on the contraceptive pill develop DVT, compared to only two in 10,000 without the pill, and that fatalities are ‘extremely rare’.

[Sophie’s mother Shelley] Crichton told the hearing how Sophie’s breathing had become worse since returning from holiday and she was struggling to walk to school, dance or enjoy exercise DVDs and complained her body was ‘aching’.

Crichton said she took her daughter to the doctor, where they ran tests and prescribed her an inhaler, but it didn’t help. Three days before her death, the teen went back to her doctor, who prescribed a different inhaler and medication, the report states.

Her doctor, Paramundayil Joseph, told the inquest that Sophie did not have the usual indicators of a pulmonary embolism: She was young, not overweight or a smoker and did not have any family history of the illness. He also said that trouble breathing can be a sign of many different diseases.

Her tragic death follows on the heels of a case involving another young British woman who died last year of very similar circumstances. Fallan Kurek, 21, died in May 2015 from a pulmonary embolism on her lung that was caused, in part, by her birth control medication, according to The Telegraph.

The report states Kurek also consulted a nurse about the chest pains and breathing trouble that she was experiencing, but the nurse reportedly told her that “it wasn’t the pill.”

In May, Kurek reportedly passed out on the stairs at her home after vomiting and struggling to breathe. After three days at the hospital in intensive care, Kurek died, according to the report.

Artificial contraception is an issue that pro-lifers take varying positions on. Some argue that birth control can help reduce abortion rates by preventing unwanted pregnancies, while others argue that it leads down a slippery slope to abortion. No matter what their position on birth control, pro-lifers agree that even one innocent life lost is one too many.

sophiemurray